Home | About IJMPO | Editorial board | Search | Ahead of print | Current Issue | Archives | Instructions | Subscribe | Advertise | Contact us |  Login 
Indian Journal of Medical and Paediatric Oncology
Search Article 
  
Advanced search 
 
ORIGINAL ARTICLE
Year : 2009  |  Volume : 30  |  Issue : 1  |  Page : 9-13

Doxorubicin-induced cardiotoxicity in adult Indian patients on chemotherapy


1 Department of Internal Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh, India
2 Department of Cardiology, Postgraduate Institute of Medical Education and Research, Chandigarh, India
3 Department of Radiotherapy, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Correspondence Address:
Navin Khattry
Department of Medical Oncology, Tata Memorial Cancer Center, Mumbai
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-5851.56329

Rights and Permissions

Background: Doxorubicin-induced cardiotoxicity is widely known to occur at cumulative doses exceeding 450 mg/m 2 . However, very few studies have reported incidence of cardiac dysfunction in patients on chemotherapy with lower cumulative doses. To the best of our knowledge, there is no study carried out so far that has reported the incidence of cardiac dysfunction in adult Indian patients receiving doxorubicin. This study was undertaken to determine the incidence of doxorubicin-induced cardiotoxicity by serial resting echocardiography in patients on chemotherapy and identify risk factors associated with cardiotoxicity. Materials and Methods: Patients that were started on doxorubicin-based chemotherapy in the period from January 2000 to June 2001 and had completed at least 300 mg/m 2 cumulative dose were taken in the study. Electrocardiography, chest X-ray and echocardiography were done at baseline, at 300 mg/m 2 and at 450 mg/m 2 cumulative doses of doxorubicin. All patients were evaluated for the presence of the following risk factors: Age>70 years, female sex, preexisting cardiac disease, hypertension, chest wall irradiation, body mass index (BMI)<20 kg/m 2 , Karnofsky performance status, combination chemotherapy with cyclophosphamide and presence of liver disease. Subclinical cardiac dysfunction was defined as ejection fraction fall greater than 10% on follow-up echocardiography. Results: Thirty patients satisfied the criterion for being considered for evaluation. One (3%) patient developed congestive cardiac failure, while 8 (27%) patients developed subclinical cardiac dysfunction. Concomitant use of cyclophosphamide significantly increased the risk of cardiac dysfunction ( P=0.048), while low BMI (<20 kg/m 2 ) and preexisting cardiac disease showed a trend towards increased risk of cardiac dysfunction ( P=0.07 for both). Conclusion: Twenty-seven percent of the patients developed subclinical cardiac dysfunction in the cumulative dose range of 300-450 mg/m 2 . This entails regular monitoring for cardiac dysfunction by echocardiography during treatment.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2074    
    Printed142    
    Emailed0    
    PDF Downloaded463    
    Comments [Add]    
    Cited by others 1    

Recommend this journal